From Our 2012 Archives
Meningitis Toll Now 12 Dead, 137 Sick: CDC
Latest Infectious Disease News
WEDNESDAY, Oct. 10 (HealthDay News) -- Twelve people have now died and 137 have been sickened in the national meningitis outbreak apparently linked to contaminated steroid injections, U.S. health officials reported Wednesday.
In the wake of the outbreak, members of Congress are calling for more regulatory oversight for the type of smaller, "compounding" pharmacy that distributed the steroid shots.
All of the patients were thought to be injected with methylprednisolone acetate, a steroid drug commonly used for back pain that investigators suspect was tainted with a fungus usually found in leaf mold, according to the U.S. Centers for Disease Control and Prevention.
Health officials in the 23 states that received shipments of the steroid are trying to track down patients who got the injections. As many as 13,000 people may have gotten the shots, U.S. health officials said Monday.
The steroid was manufactured by a specialty pharmacy, New England Compounding Center of Framingham, Mass., which last month voluntarily recalled three lots of the steroid. It has since shut down operations and stopped distributing its products, health officials said.
According to a report Wednesday from The New York Times, New England Compounding Center is relatively small, with 49 employees. Compounding pharmacies are not subject to the same oversight from the U.S. Food and Drug Administration as regular drug stores are, and members of Congress say the meningitis outbreak points to the need for more regulatory control.
"This incident raises serious concerns about the scope of the practice of pharmacy compounding in the United States and the current patchwork of federal and state laws," according to a statement by Rep. Henry Waxman, (D-Calif.) and two other Democrats on the House Energy and Commerce Committee, Rep. Diana DeGette of Colorado and Rep. Frank Pallone Jr. of New Jersey, the Times reported.
Republicans form the majority on the committee, but a spokeswoman for Republican committee chair Fred Upton of Michigan, told the Times that he and three other Republican members would join a request for an inquiry.
And Rep. Edward Markey, a Massachusetts Democrat who represents the district that's home to New England Compounding Center, said he would push for legislation that requires certain pharmacies that distribute products across state lines to register with the FDA.
According to the Associated Press, it is still not known how many of the steroid shots were contaminated with the fungus that causes this rare type of meningitis, so it's not clear how many people might be at risk of infection.
The 13,000 figure includes not only people who got the shots for back pain and are considered most at risk, because meningitis is inflammation of tissue surrounding the brain and spinal cord. Other patients got injections in other parts of the body, such as knees and shoulders.
There was no breakdown on the number of back injections, said Curtis Allen, a spokesman for the CDC.
On Wednesday, the CDC offered the following state-by-state breakdown of cases: Florida: 6 cases, including 1 death; Indiana: 15 cases; Maryland: 9 cases, including 1 death; Michigan: 28 cases, including 3 deaths; Minnesota: 3 cases; New Jersey: 2 cases; North Carolina: 2 cases; Ohio: 1 case; Tennessee: 44 cases, including 6 deaths; Virginia: 27 cases, including 1 death.
The CDC last week released a list of the approximately 75 health-care facilities that received contaminated product.
U.S. health officials said they expect to see more cases of the rare type of meningitis, which is not contagious, because symptoms can take a month or more to appear.
All of the infected patients are thought to have received the medication from the Massachusetts pharmacy, said Dr. Benjamin Park, a medical officer with the CDC's National Center for Emerging and Zoonotic Infectious Diseases.
Infected patients have developed a variety of symptoms approximately one to four weeks following their injection. Symptoms include fever, new or worsening headache, nausea, and "new neurological deficit [consistent with deep brain stroke]," the CDC said in a news release. Some of these patients' symptoms were very mild in nature. Cerebrospinal fluid from these patients has shown findings consistent with meningitis, the agency said.
The CDC said the New England Compounding Center last month voluntarily recalled the following lots of methylprednisolone acetate:
Doctors should immediately contact patients who have had an injection from any of the three lots to see if they're having any symptoms, the CDC said.
Although all cases of meningitis detected so far occurred after injections with products from these three lots, the CDC and the FDA recommended, "out of an abundance of caution," that health-care professionals not use any products produced by the New England Compounding Center until more information is available.
Patients who have had a steroid injection since July, and have any of the following symptoms, should talk to their doctor as soon as possible: worsening headache, fever, sensitivity to light, stiff neck, new weakness or numbness in any part of your body, slurred speech.
The steroid injection procedure -- called lumbar epidural steroid injection -- is a common treatment for back pain that has not responded to medicines, physical therapy or other nonsurgical treatments.
"From the time of the injection until symptoms appear may be a month or more," Dr. William Schaffner, an infectious disease expert at Vanderbilt University Medical Center in Nashville, told HealthDay.
He added that not everyone who got the steroid injection will develop meningitis, but it's hard to know how many will.
Infected patients must receive intravenous drugs in a hospital setting, added Dr. Pascal James Imperato, a dean at the School of Public Health of SUNY Downstate Medical Center in New York City.
Treatment can take weeks if not months, because these infections are difficult to treat, Schaffner explained. And the drugs can have severe side effects, including affecting kidney function, he added.
Although the steroid is the primary target of investigation, health officials haven't ruled out the antiseptic and anesthetic used during the injections as a possible cause of the outbreak, experts said.
Copyright © 2012 HealthDay. All rights reserved.
SOURCES: Oct. 10, 2012, updated statistics, U.S. Centers for Disease Control and Prevention; William Schaffner, M.D., chair, department of preventive medicine, Vanderbilt University Medical Center, Nashville; Pascal James Imperato, M.D., MPH&TM, Dean and Distinguished Service Professor, School of Public Health, SUNY Downstate Medical Center, Brooklyn, N.Y.; Oct. 4, 2012 news conference with Benjamin Park, M.D., medical officer, Mycotic Diseases Branch, Division of Foodborne, Waterborne, and Environmental Diseases, National Center for Emerging and Zoonotic Infectious Diseases, U.S. Centers for Disease Control and Prevention; Associated Press; The New York Times
- Allergic Skin Disorders
- Bacterial Skin Diseases
- Bites and Infestations
- Diseases of Pigment
- Fungal Skin Diseases
- Medical Anatomy and Illustrations
- Noncancerous, Precancerous & Cancerous Tumors
- Oral Health Conditions
- Papules, Scales, Plaques and Eruptions
- Scalp, Hair and Nails
- Sexually Transmitted Diseases (STDs)
- Vascular, Lymphatic and Systemic Conditions
- Viral Skin Diseases
- Additional Skin Conditions